Nebraska, 2021

Damaging Wind in Nebraska, August 30, 2021

August 30, 2021 · NWS GLD · 1 event in 1 county or zone

On August 30th, a lee-side surface trough set up in eastern Colorado that allows thunderstorms to develop in northwestern Kansas. These thunderstorms produced wind gusts up to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On August 30th, a lee-side surface trough set up in eastern Colorado that allows thunderstorms to develop in northwestern Kansas. These thunderstorms produced wind gusts up to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 30, 2:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 30, 2:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
328 PM MDT Mon Aug 30 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 327 PM MDT Mon Aug 30 2021

Across the Tri State area this afternoon, hot conditions have
returned to the region. Temps as of 200 PM MDT are 90s area-wide.
The region does lie east of a low/trough currently over eastern
Colorado. Gradient tight thru the day from the south with areas
seeing gusts over 30 mph at times especially spots close to the
CO/KS border.

For the remainder of today into this evening, the main wx focus will
be on the potential for strong to severe storms first off, then the
potential for isolated fires due to the strong winds in spots and
dry conditions area-wide. There has been one fire already south of
Russell Springs.

There are already showers/convection starting up along the
low/boundary in eastern Colorado. This activity is slowly working
eastward into better instability, so expect storms to pick
up in intensification over the next hour or so.

Current activity is fairly close to the latest HRRR run showing the
current line tracking east-southeast thru about 03z-04z Tuesday
before lifting out of the area. Area of focus remains along and
north of the Interstate. With models showing inverted-V soundings,
looking for wind to be the main threat, but not ruling out some
large hail and heavy rainfall as well due to potential slow movers.

Going into Tuesday and Wednesday, upper ridge in place over the
central portion of the country, with mainly surface trough to the
west and high pressure east. Hot conditions are expected during the
2-day period and with no precipitation during the afternoon hours,
fire wx concerns crop up. Please refer to the Fire wx section below.

Models do hint at amplification of the upper ridge midweek with some
eastward movement late in the day. This will allow a shortwave to
lift thru the area overnight. Based on the current track west-
northwest zones will have best chances for convection.

For temps, little change from previous guidance/forecast. Both
Tuesday and Wednesday will have highs in the mid to upper 90s.
Overnight lows for tonight into Tuesday night, mid 50s west to mid
60s east. For Wednesday night, mid 60s west to lower 70s east.
Please refer to the Climate section below for info on potential
records for Tuesday.

For heat indices, with both days expected to be fairly dry, the
lower RH will allow for indices to be at or below forecasted highs.
Highest numbers east. There could be a few isolated spots
approaching the 100F mark.

.LONG TERM...(Thursday through Monday)
Issued at 305 PM MDT Mon Aug 30 2021

At the beginning of the long-term period, model guidance shows the
CWA having a southwesterly flow as it is underneath the inflection
point of an upper air trough-ridge pattern on Thursday. Going into
Friday, the Canadian low controlling the trough is expected to move
eastward into central Canada and push the ridge to the east with an
upper air high over the south-central CONUS region. By Friday
evening, models show the CWA beginning to turn more westerly with a
split flow off to the west. Long term model scenarios for the upper
air pattern begin to show some differences beginning on Saturday.
The GFS shows the CWA having its flow controlled by the subtropical
ridge portion of the jetstream which makes it westerly due to along
with a possible shortwave trough moving across the CWA on Saturday
evening. The GFS shows a similar pattern on Sunday with a trough
forming in the southwestern CONUS. On Monday, the GFS depicts a low
developing in central Canada during the day pushing a trough down
over the Northern Plains region by Monday night. The ECMWF shows a
similar Saturday pattern to the GFS however with an upper air low
developing over southern CA. On Sunday, the low cuts off allowing a
large ridge to move over the western CONUS turning the flow over the
CWA northwesterly. Going into Monday, the CWA's flow aloft stays
northwesterly underneath the ridge as the low stays out west off the
coast of CA. Both long-term scenarios do not appear to be favored
over the other, so this situation will be monitored in future runs
for better consistency.

At the surface, the CWA looks to see chances for precipitation on
each day during the extended period. On Thursday, a surface low
looks to move near the CO/KS/NE border bringing good chances of
isolated to scattered thunderstorms across the CWA during the
afternoon and evening hours ahead of a cold front with this low. The
cold front looks to pass through the CWA on Friday again giving the
CWA chances for showers and thunderstorms during the afternoon and
evening hours. Models show another backdoor cold front slowly moving
over southwestern NE during Saturday which will bring more chances
for precipitation during the afternoon and evening hours ahead of
the front. Models show this front making its way through the CWA on
Sunday again giving some chances for precipitation. On Monday, a
stationary front looks to set up in northeastern CO and northwestern
KS which may allow for a slight chance for showers and thunderstorms
in these areas. Exact timing of the passage on these boundaries
still varies between long term models due to the differing upper air
scenarios, so these will be monitored for better agreement in future
model runs.

The Tri-State area should see high temperatures on Thursday in the
the middle 80s to middle 90s range followed by Friday through Monday
seeing daytime highs staying in the 80s. Tri-State area overnight
lows for Thursday and Friday look to stay in the upper 50s to middle
60s with lows on Saturday and Sunday being in the upper 50s to lower
60s. The remainder of the long term period expects overnight lows in
the middle 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1102 AM MDT Mon Aug 30 2021

KGLD: VFR conditions thru the forecast period at this time. Some
convection is possible after 21z, but low confidence in timing and
placement, so have left out of forecast for now. Winds south
10-20kts thru 09z Tuesday, then southwest around 10kts. Gusts to
30kts 18z-00z.

KMCK: VFR conditions thru the forecast period at this time. Some
convection is possible after 21z, but low confidence in timing and
placement, so have left out of forecast for now. Winds south
10-20kts thru 00z Tuesday, then southeast around 10kts. By 12z,
light/variable. LLWS 07z-12z Tuesday 200@35kts.

&&

.FIRE WEATHER...
Issued at 328 PM MDT Mon Aug 30 2021

On Tuesday Elevated to Near Critical fire weather conditions are
expected along and west of Highway 27 in the afternoon. Humidity
values will reach criteria in the lower to mid teens, while winds
will stay below criteria.

On Wednesday Elevated to Near Critical fire weather conditions are
expected along and west of Highway 27 in the afternoon. Winds
expected to reach or exceed criteria(30-40 mph), while humidity
values will only drop into the upper teens to around 20 percent.

&&

.CLIMATE...
Issued at 328 PM MDT Mon Aug 30 2021

Here are the sites with potential to reach or break record highs for
August 31st:

Goodland KS       102F/1985+
Burlington CO      99F/1985
Yuma CO           101F/1948

(+) denotes multiple years for a record

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...076
AVIATION...JN
FIRE WEATHER...JN
CLIMATE...JN
Hazardous weather outlook, Aug 30, 7:57 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
857 AM MDT Mon Aug 30 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
857 AM MDT Mon Aug 30 2021 /957 AM CDT Mon Aug 30 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Elevated fire weather conditions are possible as winds gust up to 25
mph, mainly west of Highway 27.

Potential for thunderstorms late this afternoon into the evening.
Thunderstorms are expected to be scattered in coverage and mainly
north of I-70. A few could be severe producing wind gusts up to 70 mph
and up to one and a half inch hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Near Critical fire weather conditions are possible Tuesday afternoon
along and west of the Colorado border as RH values drop into the mid
teens.

Near Critical fire weather conditions are possible Wednesday through
much of the daylight hours as winds gust up to 30 to 35 mph across
the entire Tri-State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. There is
currently a low chance it would be needed this afternoon/evening.

In the hours before

Special weather statement, Aug 30, 2:34 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
334 PM MDT Mon Aug 30 2021

COZ090-302200-
Yuma County CO-
334 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Yuma
County through 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Eckley, or 12 miles west of Wray, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County County, including the following locations... Laird, Beecher
Island and Heartstrong.

This includes Highway 385 between mile markers 230 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3986 10205 3993 10261 4008 10254 4018 10205
TIME...MOT...LOC 2133Z 268DEG 14KT 4005 10245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TT
Special weather statement, Aug 30, 3:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Mon Aug 30 2021

COZ090-KSZ001-NEZ079-302215-
Yuma County CO-Cheyenne KS-Dundy NE-
402 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 415 PM MDT/515 PM CDT/...

At 402 PM MDT/502 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Wray, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County County in northeastern Colorado, northwestern Cheyenne County
in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska, including the following locations... Laird,
Beecher Island and Vernon.

This includes Highway 385 between mile markers 230 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3991 10240 4005 10238 4013 10192 3983 10195
TIME...MOT...LOC 2202Z 275DEG 27KT 3997 10219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TT
Special weather statement, Aug 30, 3:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Mon Aug 30 2021

COZ090-KSZ001-NEZ079-302245-
Yuma County CO-Cheyenne KS-Dundy NE-
417 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 445 PM MDT/545 PM CDT/...

At 417 PM MDT/517 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Haigler, or 13 miles southeast of
Wray, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Haigler around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 10223 4005 10220 4007 10178 3974 10181
TIME...MOT...LOC 2217Z 275DEG 27KT 3996 10204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Aug 30, 3:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
425 PM MDT Mon Aug 30 2021

COZ090-091-KSZ001-013-302300-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
425 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas through 500 PM MDT/600 PM CDT/...

At 425 PM MDT/525 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles south of Bonny Reservoir, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kit
Carson County County in east central Colorado, southeastern Yuma
County County in northeastern Colorado, northwestern Sherman and
southwestern Cheyenne Counties in northwestern Kansas.

This includes Highway 385 between mile markers 198 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3945 10231 3962 10225 3961 10185 3936 10198
TIME...MOT...LOC 2225Z 270DEG 14KT 3953 10219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Aug 30, 3:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Mon Aug 30 2021

KSZ001-002-013-302330-
Rawlins KS-Sherman KS-Cheyenne KS-
459 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of Cheyenne,
southwestern Rawlins and northeastern Sherman Counties in
northwestern Kansas through 530 PM MDT/630 PM CDT/...

At 458 PM MDT/558 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of St. Francis, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Rawlins, northeastern Sherman and Cheyenne Counties in northwestern
Kansas, including the following locations... Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10197 4000 10181 3996 10134 3952 10140
TIME...MOT...LOC 2258Z 273DEG 25KT 3988 10170

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Aug 30, 4:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Mon Aug 30 2021

COZ091-KSZ013-302330-
Kit Carson County CO-Sherman KS-
500 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Kit
Carson and northwestern Sherman Counties through 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kanorado, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Kit
Carson County and northwestern Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 16 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10205 3954 10161 3932 10163 3936 10220
      3948 10221
TIME...MOT...LOC 2300Z 273DEG 25KT 3948 10201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TT

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
August 30, 4:00 PM MST
Where
Dundy County, Benkelman
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.050, -101.530

Report received of several large tree branches at least 2 inches in diameter blown down by a thunderstorm wind gust near location. At least 5 windows were also reported to be broken in vehicles by gravel blown by the wind gust. Wind speed estimated based on wind damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979663.